Monday, September 1, 2014
Pharmacy and Medications
Furosemide & Dehydration
If my husband is taking 40 mg of furosemide to take liquid out of his system, then should he drink more water than most people?
He also takes 250 mcg digoxin,10 mg of coreg CK, 1/2 tablet of 200 mg of amiodarone 5 days a week, along with losartan potassium 50 mg.Plus he takes a baby aspirin. We just learned that it is better to take these medicines at night before bed, thanks to Dr. Oz` advice.
What other things besides water should he be supplementing.
Thanks for your help!
Furosemide is a loop diuretic, belonging to a group of medications often referred to as “water pills.” It acts on the kidneys to help increase urine output, thus decreasing the amount of water in the body. It is often given to treat water retention and swelling caused by certain health conditions, including congestive heart failure, liver disease or kidney disease. It may also be used, either alone or in combination with other medications, to treat high blood pressure. This medicine may decrease the amount of potassium in the body, so it is important to see the doctor regularly so he/she can monitor potassium levels. Symptoms of the loss of too much water or potassium include severe nausea, vomiting, diarrhea, muscle cramps, dry mouth or increased thirst. The doctor should be notified if these are noted to occur and are persistent. There are no specific recommendations regarding the need for additional water supplementation with the use of furosemide. It is recommended that this medicine be taken early in the day to avoid losing sleep as a result of an increased need to go to the bathroom to get rid of the extra body water.
There is a potential for drug interactions between some of the medications listed. However, these medications may be used together as long as progress is being monitored by the doctor. Due to the potential for drug interactions, it would be recommended that your husband carry a list of all his medications in his wallet. Give this list to every health care provider being seen. The doctor or pharmacist should be consulted before using any over the counter medications, herbal or vitamin supplements, or making dietary changes, including additional supplementation of water.
Submitted by Kelly Schmitt, PharmD candidate, James L. Winkle College of Pharmacy, University of Cincinnati
Jan Scaglione, MT, PharmD, D.ABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati